Utah, 2002

Wildfire in Utah, July 15 to 18, 2002

July 15 to 18, 2002 · NWS GJT · 1 event in 1 county or zone

This lightning caused wildfire became known as the Hammond fire. This fire was included in the Canyon Complex on July 18th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This lightning caused wildfire became known as the Hammond fire. This fire was included in the Canyon Complex on July 18th. (See the Canyon Complex entry for a continuation on this fire)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 15, 10:20 AM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 15, 10:20 AM MST, 1 hour 40 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1120 AM MDT MON JUL 15 2002

FIRE WEATHER THE MAIN CONCERN THIS AFTERNOON. WV IMAGERY SHOWING
THAT DRIER AIR MOVED INTO WESTERN CO IN THE MID LEVELS LAST NIGHT
AND THIS MORNING WITH A MOISTURE GRADIENT ALONG THE CO/UT BORDER.
SFC DEW POINTS THOUGH ARE RUNNING VERY CLOSE TO YESTERDAY OR HAVE
INCREASED ACROSS MUCH OF THE AREA. MORNING GJT SOUNDING SHOWING PW
HAS INCREASED OVER THE PAST 24 HRS AS WELL. STRONG SURFACE HEATING
AND CONVERGENCE OVER THE HIGHER TERRAIN SHOULD AGAIN BE ENOUGH TO
TRIGGER THUNDERSTORMS ACROSS THE HIGH TERRAIN THIS AFTERNOON AND
EVENING. MORE STABLE CONDITIONS ACROSS NORTHWEST COLORADO SO EXPECT
FEWER OR NO THUNDERSTORMS THERE. LITTLE OR NO WETTING RAIN REPORTED
YESTERDAY TO GO ALONG WITH SOME STRONG OUTFLOW WINDS. THE 12Z GJT
SOUNDING IS STILL SHOWING QUITE AND INVERTED-V. THEREFORE...EXPECT
MAINLY DRY THUNDERSTORMS AND ENOUGH COVERAGE ACROSS SOUTHWEST
COLORADO AND EASTERN UTAH TO JUSTIFY A RED FLAG WARNING ABOVE 7000
FEET THROUGH THIS EVENING.

OTHERWISE...CURRENT FORECAST LOOKS REASONABLE AND ONLY MINOR UPDATE
NEEDED THIS MORNING.

.GJT...RED FLAG WARNING ABOVE 7000 FEET THIS AFTERNOON AND EVENING
       FOR WESTERN COLORADO FIRE ZONES 205 AND 207...AND EASTERN
       UTAH ZONES 442...444...445...AND 448.

TAL

In the hours before

Special weather statement, Jul 15, 8:49 AM MST, 3 hours 11 minutes before
COZ009-012-017>019-UTZ023-025-028-160400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
949 AM MDT MON JUL 15 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR EASTERN UTAH AND WESTERN
COLORADO THROUGH 10 PM THIS EVENING...

MOISTURE TRAPPED UNDER A STRONG RIDGE OF HIGH PRESSURE WILL COMBINE
WITH DAYTIME HEATING TO PRODUCE WIDELY SCATTERED MOUNTAIN
THUNDERSTORMS OVER WEST CENTRAL AND SOUTHWEST COLORADO...AND EASTERN
UTAH THIS AFTERNOON AND EVENING.  LITTLE TO NO RAINFALL IS
EXPECTED WITH THESE STORMS...PRODUCING THE THREAT OF DRY LIGHTNING
AND STRONG GUSTY THUNDERSTORM WINDS TO 50 MPH. THIS WILL INCREASE
THE THREAT FOR NEW FIRE STARTS AND EXTREME FIRE BEHAVIOR.

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Juan

When
July 15, 12:00 PM MST to July 18, 12:00 PM MST
Where
San Juan County, 15 mi NW of Blanding
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317875.